OSAWATOMIE, Kan. — An Osawatomie police officer is recovering after being exposed to an unknown substance earlier this week.

Officers conducted a traffic stop Tuesday afternoon in which the driver was suspected of driving under the influence.

During contact with the suspect, the officer was believed to be exposed to the substance and became ill and disoriented, exhibiting symptoms consistent with high-level opioid exposure.

The officer was taken to Olathe Medical Center for immediate emergency treatment for potential opioid poisoning. At this time, the officer is still receiving treatment and recovering.

The suspect was taken into custody on charges of possession of a controlled substance, possession of certain stimulants, driving under the influence and possession of drug paraphernalia.

Upon further investigation, the unknown substance was field tested with a presumptive positive result for fentanyl. An extremely small dose of just two milligrams of fentanyl can be life-threatening and requires immediate medical care, according to police.

Symptoms of fentanyl exposure may include shallow breathing, confusion, lessened alertness and loss of consciousness.

📲 Download the FOX4 News app to stay updated on the go.
📧 Sign up for FOX4 email alerts to have breaking news sent to your inbox.
💻 Find today’s top stories on fox4kc.com for Kansas City and all of Kansas and Missouri.